Cardiogenic shock following nasal septoplasty: a case report and review of the literature Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • PURPOSE: Nasal septoplasty is a surgical procedure offered to patients with chronic snoring secondary to nasal obstruction. We describe a case of cardiogenic shock following the administration of metoprolol to treat hypertension, (likely) induced by systemic absorption of topical epinephrine used during a routine nasal septoplasty. CLINICAL FEATURES: A 29-yr-old male, with no significant medical history, was scheduled for nasal septoplasty for mild nasal obstruction. Following routine anesthetic induction, cotton balls, soaked with epinephrine (1:1000), were applied to the nasal mucosa. The patient became hypertensive with a blood pressure of 207/123 mmHg. Intravenous metoprolol was administered. Severe pulmonary edema ensued, with resulting hypoxic respiratory failure and cardiogenic shock. The patient was transferred to a tertiary care facility for percutaneous cardiopulmonary bypass. After five days of cardiopulmonary bypass support and six weeks of intensive care monitoring, the patient's cardiac status returned to normal limits. CONCLUSION: A hypertensive response, following systemically absorbed topical vasoconstrictors, including both phenylephrine and epinephrine, can be associated with dire consequences when treated with a beta-adrenergic blocking drug and, possibly, calcium channel blockers. To prevent severe complications including; pulmonary edema, cardiogenic shock, cardiac arrest, and, possibly, death, these drug interactions need to be appreciated.

publication date

  • June 2008